Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 22, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at May 4, 2020, 3:43 AM MDT for 6 counties in Colorado. It took effect at May 4, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2020, 3:43 AM MDT (09:43 UTC)
- In effect from
- May 4, 2020, 12:00 PM MDT
- Expired
- May 4, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Fremont County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 174 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.7 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3972 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419 WWUS85 KPUB 040943 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 343 AM MDT Mon May 4 2020 ...A Red Flag Warning has been issued from noon today until 8 PM for gusty winds, low humidity, and dry fuels, for fire weather zones 222 and 224 which includes Fremont County and the San Luis Valley... COZ222-224-050145- /O.NEW.KPUB.FW.W.0022.200504T1800Z-200505T0200Z/ Fremont County Including Canon City/Howard/Texas Creek- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 343 AM MDT Mon May 4 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 222 AND 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low relative humidity, and dry fuels which is in effect from noon today to 8 PM MDT this evening. * Affected Area...Fire Weather Zones 222 and 224. * Winds...Northwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
619 WWUS85 KPUB 042104 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 304 PM MDT Mon May 4 2020 ...A Red Flag Warning is in effect until 8 PM for gusty winds, low humidity, and dry fuels, for fire weather zones 222 and 224 which includes Fremont County and the San Luis Valley... COZ222-224-050200- /O.CON.KPUB.FW.W.0022.000000T0000Z-200505T0200Z/ Fremont County Including Canon City/Howard/Texas Creek- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 304 PM MDT Mon May 4 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 222 AND 224... * Affected Area...Fire Weather Zones 222 and 224. * Winds...Northwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hodanish
253 WWUS85 KPUB 050154 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 754 PM MDT Mon May 4 2020 ...The Red Flag warning will expire at 8 PM for fire weather zones 222 and 224 which includes Fremont County and the San Luis Valley... COZ222-224-050300- /O.EXP.KPUB.FW.W.0022.000000T0000Z-200505T0200Z/ Fremont County Including Canon City/Howard/Texas Creek- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 754 PM MDT Mon May 4 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 222 AND 224... Winds will decrease and humidity values increase above critical thresholds this evening which will end the Red Flag conditions. Therefore the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 3, 11:39 PM MDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 3, 11:39 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1139 PM MDT Sun May 3 2020 .SHORT TERM...(This evening through Monday) Issued at 329 PM MDT Sun May 3 2020 Currently...Skies mostly sunny across the region. A dryline surge was starting to push east from the mtns at K4VI and KTAD are gusting from the SW while areas on the plains farther east and north still have S to SE sfc winds. RH values were also starting to drop behind the dryline. In the SLV, Red Flag conditions were occurring due to the gusty winds and very low humidity values. Just north of the CWA, TSRA were noted forming over the Palmer Divide. A few Q were also noted along the dryline. Rest of Today into Tonight... Main concern will be isolated TSRA potential over N El Paso and N Kiowa counties late this afternoon and evening. Guidance has been hinting on and off that we may see some isolated thunder these regions during this time period. HRRR has also, on occasion, shown an isolate storm over the far eastern plains, and given the bulge pushing out. this cant be ruled out. Otherwise, the fcst area will see mostly clear skies tonight. The only exception to this may be the far eastern plains where some low clouds may build back west later tonight. Per SPC mesoanalysis page, mixed CAPE values pushing 500 J/Kg and 30- 40 knts of shear was noted, and even the Supercell Composite index was showing some low numbers out east, so cant rule out an isolated marginally svr storm during the next several hours. As for the Red Flag, the San Luis Valley (SLV), southern mtns and southern I-25 corridor will see critical fire weather conditions into the evening hours due to the gusty SW winds and low RH values. A rather strong cool front will push south across the Palmer Divide around midnight, and across the rest of the plains during the early morning hours of Monday. Gustiest winds will likely remain north of and along US-50 during the nighttime hours. Tomorrow... Breezy conditions likely tomorrow in the morning most over the plains, with winds slackening up over the I-25 corridor by later in the afternoon, but will keep up over the far eastern plains. Critical fire weather conditions are not expected tomorrow over the plains as the combination of RH and winds should not exceed critical values. However, it will be windy over the far eastern plains (but RH values should be above 15%) while over the I-25 corridor RH values will be critical, but winds should be relatively weak. Over the mtns, a few areas, especially the northern SLV, will reach critical values, but this is over a relatively small area, so no fire weather highlights have been issued for tomorrow. Cant rule out an isolated tsra over the Pikes Peak region tomorrow and possibly down across the Wet Mtns, however nearly all areas will remain dry with temps about 3-5F cooler than todays max temps. .LONG TERM...(Monday night through Sunday) Issued at 329 PM MDT Sun May 3 2020 Monday night-Tuesday night...Moderate westerly flow aloft continues across the region with another embedded short wave translating across the Rockies Monday night. The passing wave is progged to send another cold front across the eastern plains Monday night, with the front banked up across the lower slopes of the southeast mountains by early Tuesday morning. With moisture pooling along and behind this front, can't totally rule out a few possible showers across the southeast plains Monday night and early Tuesday morning. With that said, it seems the latest NAM nam solution is overdone with its convection and have cut back on NBM pops and qpf across the plains through Thursday morning. At any rate, Tuesday looks to start out cloudy across the plains, with isolated to scattered showers and a few possible storms, developing over and near the higher terrain west of the I-25 Corridor Tuesday afternoon and early evening. High temperatures across the plains on Tuesday will be cooler than Monday, though will still be around seasonal levels, in the 60s to lower 70s. Highs further west will be near Monday's readings, in the mid 60s to lower 70s across the high mountain valleys, with mainly 50s and 60s across the higher terrain. While there will continue to be a few areas of critical fire weather conditions across the high mountain valleys through this period, current forecast does not indicate widespread enough conditions to issue any fire weather highlights at this time. Wednesday-Thursday...Short wave upper level ridging is progged across the area Wednesday, with more energy progged to dig down the back side of the ridge across the Plains on Thursday. This keeps warm and mainly dry conditions across the area through this period, with a stronger cold front progged to dive across the eastern Plains Thursday afternoon and evening, bringing chances of precipitation across the plains Thursday night. Temperatures warm back to above seasonal levels areawide, with the potential for more widespread critical fire weather conditions on Thursday. Friday-Sunday...Moderate northwest flow aloft continues to be progged across the region, as a broad upper trough carves out across the central Conus and upper level ridging redevelops across the Desert Southwest through the Intermountain West. Latest models continue to differ on timing and location of minor embedded waves translating across the region through the weekend, and again stayed with current NBM pops, which brings chances for showers over and near the higher terrain each afternoon. Temperatures through the period look to cool to near seasonal levels, most notably across the plains. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1132 PM MDT Sun May 3 2020 VFR and dry conditions once again expected across the TAF sites this period, with any additional development early this morning staying to the north. Some potential for a stray shower across COS later this afternoon, but impacts are not expected and have left out any mention of precip. Gusty winds will generally be from the southwest to west across ALS for much of today, but then likely switch to a northwest in the afternoon and then northeast in the evening. For COS and PUB, gusty north northwest winds expected through this afternoon before shifting more to the northeast in the afternoon and evening time frame. Gusts will likely persist through the end of the period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MW AVIATION...RODRIGUEZ
Hazardous weather outlook, May 3, 11:40 AM MDT, 16 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1140 AM MDT Sun May 3 2020 COZ058>089-093>099-041745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1140 AM MDT Sun May 3 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight High fire danger is expected this afternoon and evening in the San Luis Valley, over the southern I-25 corridor and in the Sangre de Cristo and Wet mountains. These areas will have gusty winds, low humidity, and dry vegetation, which will create conditions favorable for rapid rates of fire growth and spread. Isolated thunderstorms will be possible late this afternoon and this evening in Teller and El Paso Counties, and in Kiowa County this evening. The main storm risks will be wind gusts up to 45 mph, and cloud to ground lightning. However, it is possible that one or two storms in El Paso County could produce hail up to the size of pennies. .DAYS TWO THROUGH SEVEN...Monday through Saturday Elevated fire weather conditions are possible Monday afternoon over portions of the San Luis Valley and Fremont County due to breezy conditions and low humidity values. A few thunderstorms are possible on the Eastern Plains on Tuesday afternoon. High fire danger is once again expected Wednesday over the San Luis Valley. These conditions will spread eastward into the Interstate 25 corridor on Thursday. Periods of showers and thunderstorms will be possible across the region Friday into Sunday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this evening in El Paso County. Hodanish
In the hours before
Special weather statement, May 3, 10:15 PM MDT, 5 hours 28 minutes before
Special Weather Statement National Weather Service Pueblo CO 1015 PM MDT Sun May 3 2020 COZ084-040445- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 1015 PM MDT Sun May 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 1045 PM MDT... At 1014 PM MDT, Doppler radar was tracking a strong thunderstorm near Calhan, or 32 miles northeast of Colorado Springs, moving east at 45 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Calhan and Ramah. LAT...LON 3896 10405 3905 10438 3913 10439 3913 10405 TIME...MOT...LOC 0414Z 277DEG 37KT 3910 10431 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:15 PM MDT | Special Weather Statement | PUB | Elbert | 30 min |
| May 3, 10:31 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 14 min |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.